Colorado, 2003

Avalanche in Colorado, March 23, 2003

March 23, 2003 · NWS GJT · 1 event in 1 county or zone

A back country skier at the 12,600 foot level just east of the Telluride Ski Area was hit by an avalanche, swept over a cliff, and fell about 800 feet. The skier miraculously survived the ordeal and was rescued by a helicopter.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A back country skier at the 12,600 foot level just east of the Telluride Ski Area was hit by an avalanche, swept over a cliff, and fell about 800 feet. The skier miraculously survived the ordeal and was rescued by a helicopter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 23, 3:04 AM MST, 10 hours 56 minutes earlier.

Area forecast discussion, Mar 23, 3:04 AM MST, 10 hours 56 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
304 AM MST SUN MAR 23 2003

UPPER LEVEL DISTURBANCE MOVING ACROSS THE PACIFIC NORTHWEST THIS
MORNING BEGINNING TO FLATTEN MID LVL FLOW ACROSS OUR AREA. COLD
FRONT ASSOCIATED WITH THIS SYSTEM WILL PUSH INTO NW UTAH TODAY.
S/W TROUGH JUST OFF THE CALIFORNIA COAST WILL MOVE INLAND TODAY
AND ACROSS THE FORECAST AREA MONDAY. NARROW PLUME OF DEEP PACIFIC
MOISTURE WILL GRADUALLY SINK SOUTH ACROSS THE GREAT BASIN TODAY AND
STRETCH ACROSS NE UTAH/NW COLORADO TONIGHT. APPROACHING SYSTEM AND
DEVELOPING SFC LOW OVER THE HIGH PLAINS WILL KICK UP SOUTHWEST
SURFACE WINDS THIS AFTERNOON. SOLAR HEATING AND BREEZY TO WINDY
CONDITIONS WILL HELP BOOST MAX TEMPS UP A FEW MORE DEGREES FROM
SATURDAY.

THINGS BEGIN TO GET INTERESTING TONIGHT AND MONDAY. CALIFORNIA
S/W TROUGH MOVES INLAND TONIGHT. COLD FRONT WILL GET HUNG UP ALONG
WASATCH MTNS OF CENTRAL UTAH...EXTENDING ACROSS NE UTAH AND NW
COLORADO. WITH MOISTURE POOLING ALONG THE FRONT AND GOOD LOW LEVEL
CONVG ASSOCIATED WITH FRONTAL BOUNDARY...EXPECT A FEW SHOWERS TO
DEVELOP ACROSS THE HIGH TERRAIN OF NE UTAH/NW COLO LATER TONIGHT.
HAD TO BACK OFF ON AREAL COVERAGE AND TIMING OF PRECIP DUE TO SLOWER
PROGRESSION OF PACIFIC SYSTEM. PRECIP WILL BECOME MORE WIDESPREAD
ACROSS THE NORTH BY MONDAY MORNING AS COLDER AIR BEGINS TO INFILTRATE
AND S/W TROUGH APPROACHES. PRETTY GOOD DEFORMATION ZONE SETS UP
ACROSS THE COLORADO NW PLATEAU MONDAY MORNING...WITH MESOETA
INDICATING >.30 QPF BETWEEN 12Z-18Z/MONDAY. RAIN/SNOW MIX ACROSS THE
NORTH SHOULD TURN TO ALL SNOW MONDAY MORNING AS H7 TEMPS DROP BETWEEN
-6C TO -8C BY 18Z/MON. TROUGH PASSAGE WILL OCCUR BETWEEN 00Z-06Z/TUE
WITH NUMEROUS SHOWERS ACROSS THE FORECAST AREA MONDAY AFTERNOON.
ACROSS THE CENTRAL/SOUTH...SNOW LEVELS WILL DROP TO AROUND 7500FT
MONDAY. AT THIS TIME...HAVE KEPT SNOW AMOUNTS BELOW ADVISORY CRITERIA
FOR LATE TONIGHT/MONDAY. HOWEVER...WILL HAVE WATCH HEAVIER PRECIP
WITHIN DEFORMATION ZONE (COZN 1/2) EARLY MONDAY...AND MTN CONVECTION
MONDAY AFTERNOON. FLOW SWINGS AROUND TO THE NORTHWEST MONDAY EVENING
WITH SCATTERED PRECIP PERSISTING ACROSS FAVORABLE MOUNTAIN LOCATIONS.
THINGS QUICKLY DRY OUT AND WARM UP TUESDAY AS S/W RIDGE APPROACHES.
NADLER.83

WEDNESDAY...NO MAJOR CHANGES AS SHRTWV RDG DEPARTS THE REGION WITH
HEIGHTS FALLING THROUGHOUT THE WESTERN U.S. AS ANOTHER SHRTWV TROUGH
ADVANCES EWD. SYSTEM APPEARS TO BE SLOWING WITH THE LATEST MODEL
RUN...AND IS COMING IN A LITTLE DEEPER. HAVE PULLED MORNING PRECIP
FOR EASTERN UTAH...BUT MAINTAINED SLGT CHC/CHC POPS OVER THE NRN
PORTIONS OF THE FA FOR WEDNESDAY AFTERNOON. SRN ZONES TO REMAIN DRY.

THURSDAY/FRIDAY...MEDIUM RANGE MODELS CONTINUE TO STRUGGLE WITH THE
INCOMING SHRTWV TROUGH IN REGARDS TO SPEED AND STRENGTH AS IT TRIES
TO CLOSE OFF.  EARLIER RUNS HAD THE SYSTEM CLOSING OFF IN THE
VCNTY OF THE 4-CORNERS...THEN TRANSITIONED TO A MORE OPEN WAVE AND
NOW WERE SEEING A LOW FORMING OVER THE MIDWEST BY FRIDAY. IN ANY
CASE...ENOUGH MOISTURE WL BE PRESENT AND COMBINED WITH DEEP NNWLY
FLOW...CAA...INSTABILITY AND OROGRAPHICS...STILL EXPECT CHC POPS FOR
MOST MTN AND VALLEY LOCATIONS BOTH DAYS.

SATURDAY/SUNDAY...NW FLOW ALOFT IS EXPECTED TO BE IN PLACE WITH
ENOUGH MOISTURE TO KEEP OROGRAPHIC SHOWERS FOR THE NRN PORTIONS OF
THE FA. SRN ZONES ARE EXPECTED TO BE DRY.  JDC

.GJT...NONE.
Hazardous weather outlook, Mar 23, 5:30 AM MST, 8 hours 30 minutes before
COZ001>014-017>023-UTZ022>025-027>029-241300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
530 AM MST SUN MAR 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SNOW WILL FALL OVER MOST MOUNTAIN LOCATIONS OF WESTERN COLORADO AND
EASTERN UTAH ON MONDAY AS A FAST MOVING COLD FRONT MOVES THROUGH THE
REGION. SNOWFALL AMOUNTS FROM 2 TO 6 INCHES ARE EXPECTED WITH LOCALLY
HEAVIER AMOUNTS POSSIBLE ALONG WEST FACING SLOPES.

ANOTHER ROUND OF SNOW...POSSIBLY HEAVY...WILL BE POSSIBLE OVER THE
MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH STARTING LATE
WEDNESDAY AFTERNOON AND CONTINUING THROUGH THURSDAY AS A STRONG
PACIFIC STORM MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

COLTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Northwestern San Juan Mountains

When
March 23, 2:00 PM MST to 2:05 PM MST
Where
Northwestern San Juan Mountains forecast zone
Injuries
1 direct, 0 indirect
Reported by
DEPT OF HIGHWAYS
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348975.